Advertisement

Positivity

, Volume 20, Issue 2, pp 483–498 | Cite as

Nonnegative Morse polynomial functions and polynomial optimization

  • Lê Công-Trình
Article
  • 102 Downloads

Abstract

In this paper we study the representation of Morse polynomial functions which are nonnegative on a compact basic closed semi-algebraic set in \(\mathbb R^{n}\), and having only finitely many zeros in this set. Following Bivià-Ausina (Math Z 257:745–767, 2007), we introduce two classes of non-degenerate polynomials for which the algebraic sets defined by them are compact. As a consequence, we study the representation of nonnegative Morse polynomials on these kinds of non-degenerate algebraic sets. Moreover, we apply these results to study the polynomial optimization problem for Morse polynomial functions.

Keywords

Sum of squares Positivstellensatz Polynomial optimization Scheiderer’s local–global principle Morse function Non-degenerate polynomial map 

Mathematics Subject Classification

11E25 13J30 14H99 14P05 14P10 90C22 

Notes

Acknowledgments

 The author would like to express his gratitude to Professor Hà Huy Vui for his valuable discussions on Morse theory and polynomial optimization. The original verson of this work was completed while the author was visiting the Vietnam Institute for Advanced Study in Mathematics (VIASM) in the year 2014 for his postdoctoral fellowship. He thanks VIASM for financial support and hospitality. The work was also supported in part by the grant-aided research project of the Vietnam Ministry of Education and Training. Finally, the author would like to express his warmest thanks to the referees for the careful reading and detailed comments with many helpful suggestions.

References

  1. 1.
    Banyaga, A., Hurtubise, D.: Lectures on Morse Homology. Springer, Berlin (2004)CrossRefzbMATHGoogle Scholar
  2. 2.
    Bivià-Ausina, C.: Injectivity of real polynomial maps and Lojasiewicz exponent at infinity. Math. Z. 257, 745–767 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Dinh, S.T., Hà, H.V., Pham, T.S.: A Frank–Wolfe type theorem for nondegenerate polynomial programs. Math. Program. Ser. A 147, 519–538 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Lasserre, J.-B.: Global optimization with polynomials and the problem of moments. SIAM J. Optim. 11, 796–817 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Lasserre, J.-B.: Moments, Positive Polynomials and Their Applications. Imperial College Press Optimization Series, 1. Imperial College Press, London (2010)Google Scholar
  6. 6.
    Laurent, M.: Sums of squares, moment matrices and optimization over polynomials. In: Putinar, M., Sullivant, S. (eds.) Emerging Applications of Algebraic Geometry, IMA vol. Math. Appl. 149, pp. 157–270. Springer, New York (2009)Google Scholar
  7. 7.
    Lê, C.-T.: Characterization of nonnegative polynomials in two variables on compact basic semi-algebraic sets via Newton diagrams. Quy Nhon Univ J Sci VIII(1), 5–16 (2014)Google Scholar
  8. 8.
    Marshall, M.: Optimization of polynomial functions. Can. Math. Bull. 46, 575–587 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Marshall, M.: Positive Polynomials and Sums of Squares. Mathematical Surveys and Monographs, vol. 146. American Mathematical Society, Providence (2008)Google Scholar
  10. 10.
    Marshall, M.: Representation of nonnegative polynomials, degree bounds and applications to optimization. Can. J. Math. 61, 205–221 (2009)CrossRefzbMATHGoogle Scholar
  11. 11.
    Nie, J., Demmel, J., Powers, V.: Representations of positive polynomials on noncompact semialgebraic sets via KKT ideals. J. Pure Appl. Algebra 209(1), 189–200 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Nie, J., Demmel, J., Sturmfels, B.: Minimizing polynomials via sum of squares over the gradient ideal. Math. Program. Ser. A 106, 587–606 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Nocedal, J., Wright, S.J.: Numerical Optimization. Springer Series in Operations Research. Springer, New York (1999)Google Scholar
  14. 14.
    Parrilo, P.A., Sturmfels, B.: Minimizing polynomial functions. In: Basu, S., Gonzalez-Vega, L. (eds.) Algorithmic and Quantitative Real Algebraic Geometry, DIMACS Ser. Discrete Math. Theoret. Comput. Sci., vol. 60, pp. 83–99. American Mathematical Society, Providence (2003)Google Scholar
  15. 15.
    Putinar, M.: Positive polynomials on compact semi-algebraic sets. Indiana Univ. Math. J. 42(3), 969–984 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Schmüdgen, K.: The K-moment problem for compact semi-algebraic sets. Math. Ann. 289, 203–206 (1991)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Scheiderer, C.: Sums of squares on real algebraic curves. Math. Z. 245, 725–760 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Scheiderer, C.: Distinguished representations of nonnegative polynomials. J. Algebra 289(2), 558–573 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Stengle, G.: Complexity estimates for the Schmüdgen Positivstellensatz. J. Complex. 12, 167–174 (1996)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Basel 2015

Authors and Affiliations

  1. 1.Department of MathematicsQuy Nhon UniversityQuy NhonVietnam

Personalised recommendations